Results 1 to 6 of 6
Could it still be withdrawal?
  1. #1
    TheSkinHorse is offline New Member
    Join Date
    Sep 2016
    Posts
    3

    Default Could it still be withdrawal?

    I've dealt with anxiety for most of my life, and last year I finally decided to try medication. Doctor put me on 1mg Ativan up to 3 times a day, and 20mg Lexapro. It only took a matter of days before I started misusing the Ativan.... Taking all 3 pills at once, and then from there needing more - it kept me so relaxed and feeling good.

    After three weeks or so, I went up to 40mg Lexapro under doctor's recommendation. At this point I was probably between 5 and 7mg of Ativan a day, maybe 3mg to start and then another 2mg an hour after that, and so on. After the Lexapro went up, I had a really hard time coping. It was a physical effort to try and not kill myself daily. I did a lot of things that I only learned about after ( my memory vanished), such as not eating, going to the bathroom, or moving most of the day. My spouse tells me I was mean, violent, or comatose. I know it was bad. I felt infinitely worse than I ever did before taking medication.

    At about the 1 month mark, I mixed 6mg of Ativan, with Lexapro, and a whole bottle of Jack Daniels. I told my spouse I wanted to die and was afraid I would kill myself. He dumped the alcohol and hid the Ativan. I went through terrible withdrawal as he only let me take 3mg of Ativan over the next 3 weeks, split into 0.5mg portions, and eventually threw out the remainder. I don't blame him but the withdrawal felt like death. My body hurt everywhere, I felt sick and dizzy all the time, I couldn't drive, could barely walk, couldn't sleep, I was feverish with mind-numbing headaches. My personality changed - I didn't laugh at things or enjoy things I did before, I was more stressed and anxious about everything. A lot more irritable, angry. I yell a lot more and lose my patience almost instantly. I can't focus or think like I could - I get confused trying to do simple things.

    It's been 14 months now, and my personality still isn't what it used to be, and I still have constant headaches, nausea, and irritability. My memory is still very foggy, and I have zero patience. Could this still be withdrawal, even after a year, when I was only on it for a month? I know the cold turkey stoppage wasn't ideal, but it wasn't completely in my control. Addiction issues run in my family and I'm pretty sure I would have died if I didn't get off of it. But I'm so sick of feeling like this - but I don't want to go back to the doctor if it's just withdrawal.

  2. #2
    Thisweekforsure is offline Advanced Member
    Join Date
    Jul 2014
    Posts
    1,128

    Default

    If you were only on it one month, yes you can have bad withdrawals, but I rather doubt this is still withdrawal after all this time and after you were only taking it one month. It's not acute withdrawal anyway. It could be post acute withdrawal syndrome or PAWS, but I am thinking possibly you have a primary disorder that would have worsened anyway. Can't be sure though. I think I'd go back to the doctor if it were me. I really don't think this has anything to do with the Ativan. Are you still taking the Lexapro? If so I'd be more inclined to think the Lexapro is messing you up, or if not, it's your primary anxiety disorder getting worse on its own.

  3. #3
    TheSkinHorse is offline New Member
    Join Date
    Sep 2016
    Posts
    3

    Default

    I quit the Lexapro cold turkey at the alcohol incident. I never had issues with headaches and nausea, bad memory and focus before the medications though - can those simply be symptoms of a worsening anxiety issue alone? Or is there just lasting effects from the medication but not specifically from withdrawal? I just want to rule it out before I ask a doctor to look more closely at physical issues possibly causing it.

  4. #4
    Thisweekforsure is offline Advanced Member
    Join Date
    Jul 2014
    Posts
    1,128

    Default

    I don't think you can completely rule it out. Yes, it could be lasting effects from the medication and alcohol incident that is not specifically withdrawal. There is such a thing as permanent brain damage from these substances, especially when you combine them. You cannot completely rule it out. But I think it is equally likely that you are suffering from another disorder that coincidentally came up at this time, or maybe was triggered by that event, but would have eventually surfaced anyway. There is just no way to tell, in fact, I don't think doctors understand all these complexities entirely.

    If you go back to a doctor, there is the risk that they will "diagnose" you with a disorder and suggest you go back on one or more of these drugs. I can't say whether you should or not. If it were me, I would stay far, far away from SSRIs or benzos. But if you have problems severe enough to keep you from functioning in daily life then I feel people need to be treated by medical professionals. This is something you need to decide. If you are functioning okay, leave it alone. If it is keeping you from earning a living or having normal relationships, go back to the doctor and get help. Maybe first, look into all the other causes of chronic headaches, nausea and irritability such as chronic dehydration. Maybe self treat with drinking lots of water and trying herbal supplements first, before you go back to the doctor.

  5. #5
    TheSkinHorse is offline New Member
    Join Date
    Sep 2016
    Posts
    3

    Default

    Actual brain damage is something I was worried about, but tried to push aside. I've been treating it as if it's just dehydration, hunger, lack of sleep, muscle tightness, heat exhaustion, over exertion... I quit my job thinking it was stress from physical labour, I stopped driving because the motion sickness and dizziness was horrible... I guess doctor is where I'll have to go, and just admit my bad experience so they don't try and prescribe me more. Thanks guys, here's hoping.

  6. #6
    Thisweekforsure is offline Advanced Member
    Join Date
    Jul 2014
    Posts
    1,128

    Default

    Yes if you've already been treating it for dehydration, etc., chronic headache with dizziness and motion sickness probably the doctors will want to rule out serious things like brain tumors. I seriously doubt you've got that, but headaches and dizziness that doesn't go away for months really should be looked at by a doctor.

Similar Threads

  1. Replies: 5
    Last Post: 03-14-2011, 09:44 AM
  2. Replies: 6
    Last Post: 11-27-2009, 07:20 PM

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22